Alert archive / New Mexico / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 62, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 25, 2013, 6:37 PM MDT for Lea County, New Mexico. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2013, 6:37 PM MDT (00:37 UTC)
- Expired
- May 25, 2013, 7:30 PM MDT
- In force
- 53 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 178 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 7:05 PM MDT | TSTM WND GST 60 | Lovington, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 5:24 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1015 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 2020 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
244
WUUS54 KMAF 260037
SVRMAF
NMC025-260130-
/O.NEW.KMAF.SV.W.0062.130526T0037Z-130526T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
637 PM MDT SAT MAY 25 2013
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO...
* UNTIL 730 PM MDT
* AT 635 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 20
MILES WEST OF LOVINGTON...MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
LOVINGTON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WIND DAMAGE WITH THIS STORM MAY OCCUR WELL AHEAD OF THE RAIN. DO NOT
WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER
IMMEDIATELY INSIDE A STURDY STRUCTURE AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
SATURDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.
&&
LAT...LON 3310 10329 3283 10335 3294 10380 3297 10379
3297 10377 3306 10377 3312 10376
TIME...MOT...LOC 0037Z 289DEG 24KT 3301 10366
$$
053 follow-up statements
552
WWUS54 KMAF 260054
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
654 PM MDT SAT MAY 25 2013
NMC025-260130-
/O.CON.KMAF.SV.W.0062.000000T0000Z-130526T0130Z/
LEA NM-
654 PM MDT SAT MAY 25 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR CENTRAL LEA COUNTY...
AT 649 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED 8 MILES WEST OF LOVINGTON AIRPORT...OR ABOUT 11 MILES WEST OF
LOVINGTON...MOVING SOUTHEAST AT 35 MPH. DAMAGING THUNDERSTORM WINDS
ARE POSSIBLE IN LOVINGTON BY 715 PM MDT.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
LOVINGTON AIRPORT AND LOVINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WIND DAMAGE WITH THIS STORM MAY OCCUR WELL AHEAD OF THE RAIN. DO NOT
WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER
IMMEDIATELY INSIDE A STURDY STRUCTURE AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
SATURDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.
&&
LAT...LON 3311 10372 3310 10334 3310 10329 3283 10335
3293 10376
TIME...MOT...LOC 0053Z 294DEG 30KT 3292 10351
$$
05897
WWUS54 KMAF 260111
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
711 PM MDT SAT MAY 25 2013
NMC025-260130-
/O.CON.KMAF.SV.W.0062.000000T0000Z-130526T0130Z/
LEA NM-
711 PM MDT SAT MAY 25 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR CENTRAL LEA COUNTY...
AT 705 PM MDT...A WIND GUST TO 60 MPH WAS REPORTED BY THE
PUBLIC IN LOVINGTON. AT 707 PM MDT...NATIONAL WEATHER SERVICE
METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 6 MILES SOUTH OF LOVINGTON...MOVING SOUTHEAST AT 35 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
LOVINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WIND DAMAGE WITH THIS STORM MAY OCCUR WELL AHEAD OF THE RAIN. DO NOT
WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER
IMMEDIATELY INSIDE A STURDY STRUCTURE AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
SATURDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.
&&
LAT...LON 3311 10354 3310 10334 3310 10329 3283 10335
3290 10363
TIME...MOT...LOC 0109Z 294DEG 30KT 3286 10337
$$
05495
WWUS54 KMAF 260119
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
719 PM MDT SAT MAY 25 2013
NMC025-260129-
/O.CAN.KMAF.SV.W.0062.000000T0000Z-130526T0130Z/
LEA NM-
719 PM MDT SAT MAY 25 2013
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LEA COUNTY IS
CANCELLED...
AT 719 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED. THOUGH THE
STORM HAS WEAKENED...WIND GUSTS OG 40 TO 50 MPH ARE STILL POSSIBLE
IN STORMS ACROSS LEA COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
SATURDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.
&&
LAT...LON 3311 10354 3310 10334 3310 10329 3283 10335
3290 10363
TIME...MOT...LOC 0119Z 294DEG 30KT 3283 10328
$$
05What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 4:55 PM MDT, 1 hour 42 minutes earlier.
Area forecast discussion, May 25, 4:55 PM MDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 555 PM CDT SAT MAY 25 2013 .DISCUSSION... THE LATEST AVIATION DISCUSSION IS INCLUDED BELOW. && .AVIATION... THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE HIGHER TERRAIN OF SOUTHEAST NEW MEXICO AND WEST TEXAS THROUGH NIGHTFALL. SOME OF THESE STORMS MAY EVEN MOVE EAST THROUGH KCNM AND KHOB...IF NOT KPEQ AND KINK. SINCE THUNDERSTORM ACTIVITY IS MORE PRONOUNCED FURTHER NORTH SO FAR...AND THESE AREAS APPEAR TO HAVE MORE MID LEVEL SUPPORT...WILL INCLUDE TEMPORARY THUNDERSTORM ACTIVITY AT KCNM AND KHOB. ASIDE FROM MVFR CEILINGS AFFECTING KMAF IN THE 26/11 TO 26/15Z TIMEFRAME...THINK VFR CONDITIONS WILL PREVAIL. 67 && .PREV DISCUSSION... /ISSUED 119 PM CDT SAT MAY 25 2013/ DISCUSSION... SATELLITE SHOWS SOME CUMULUS DEVELOPING IN THE GUADALUPE MOUNTAINS WITH MORE EXPECTED DOWN INTO THE DAVIS MOUNTAINS THIS AFTERNOON INTENSIFYING INTO THUNDERSTORMS. THE BEST RAIN CHANCES WILL BE IN THE MOUNTAINS WITH A CAP IN PLACE OVER THE CENTRAL CWA. THERE MAY BE SOME ISOLATED SHOWERS DEVELOPING IN THE EASTERN BASIN AND WESTERN LOW ROLLING PLAINS WHERE DEEPER MOISTURE WILL ERODE THE CAP BUT NOT MUCH ACTIVITY IS EXPECTED THERE. SUNDAY AND MONDAY WILL BE WARMER AND DRY DUE TO WEAK UPPER RIDGING/ZONAL FLOW. DEWPOINTS IN THE 50S AND 60S WILL ALLOW FOR SOME AFTERNOON CUMULUS BOTH DAYS VERY ISOLATED SHOWERS PERHAPS DEVELOPING IN THE DAVIS MOUNTAINS OR ALONG THE LEE TROUGH BUT CHANCES ARE TOO LOW TO WARRANT MENTIONING THUNDER IN THE FORECAST. TUESDAY AN UPPER TROUGH BEGINS MOVING OUT OF CALIFORNIA BACKING UPPER WINDS MORE SOUTHWESTERLY AND PULLING DEEPER MOISTURE FURTHER WEST. WEAK DISTURBANCES AHEAD OF THE TROUGH MAY GET THE DRYLINE ACTIVE AND HAVE ADDED SLIGHT CHANCE TO LOW CHANCE POPS FOR TUESDAY AND WEDNESDAY. WILL KEEP THEM IN THE EAST FOR NOW BUT THIS MAY NEED TO BE EXTENDED WEST TO INCLUDE THE ENTIRE CWA. LOWERING HEIGHTS WILL ALSO HELP HIGH TEMPS DROP TO NEAR NORMAL. THE TROUGH PASSES THURSDAY AND ZONAL FLOW ONCE AGAIN WILL BRING A RETURN OF WARMER TEMPS AND DRY CONDITIONS FOR THE END OF NEXT WEEK. HENNIG && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 67 95 68 97 / 10 10 10 10 BIG SPRING TX 68 93 69 95 / 10 10 10 10 CARLSBAD NM 66 99 65 100 / 20 0 10 10 DRYDEN TX 69 93 69 94 / 20 10 10 10 FORT STOCKTON TX 68 96 70 98 / 10 10 10 10 GUADALUPE PASS TX 62 88 62 91 / 20 0 10 10 HOBBS NM 64 97 65 97 / 20 10 10 10 MARFA TX 60 90 61 92 / 20 10 10 10 MIDLAND INTL AIRPORT TX 68 94 69 96 / 10 10 10 10 ODESSA TX 68 94 69 97 / 10 10 10 10 WINK TX 68 99 70 102 / 10 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 12/10
Hazardous weather outlook, May 25, 12:19 PM MDT, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 119 PM CDT SAT MAY 25 2013 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-261200- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 119 PM CDT SAT MAY 25 2013 /1219 PM MDT SAT MAY 25 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING. THE MOST PERSISTENT ACTIVITY WILL BE ACROSS THE GUADALUPE AND DAVIS MOUNTAINS INCLUDING THE VAN HORN HIGHWAY 54 CORRIDOR IN CULBERSON COUNTY. A FEW STORMS COULD BECOME STRONG PRODUCING HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED THUNDERSTORMS ARE EXPECTED SUNDAY AFTERNOON AND EVENING ACROSS THE DAVIS MOUNTAINS AND THE MARFA PLATEAU. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND BRIEF GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 25, 2:12 PM MDT, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 312 PM CDT SAT MAY 25 2013 TXZ075-252045- PECOS- 312 PM CDT SAT MAY 25 2013 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL PECOS COUNTY UNTIL 345 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST OF SIERRA MADERA OR 30 MILES SOUTH OF FORT STOCKTON ALONG HIGHWAY 385 AT 312 PM CDT...MOVING NORTHEAST AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3078 10283 3059 10268 3046 10298 3061 10309 TIME...MOT...LOC 2012Z 237DEG 10KT 3058 10294
Special weather statement, May 25, 5:08 PM MDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 608 PM CDT SAT MAY 25 2013 TXZ080-081-260015- BIG BEND AREA-MARFA PLATEAU- 608 PM CDT SAT MAY 25 2013 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING EAST CENTRAL PRESIDIO AND WEST CENTRAL BREWSTER COUNTIES UNTIL 715 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER EAST CENTRAL PRESIDIO COUNTY AT 608 PM CDT...MOVING NORTHEAST AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO NICKEL SIZE HAIL AND GUSTY WINDS TO 50 MPH...DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3000 10382 2977 10360 2959 10391 2969 10403 TIME...MOT...LOC 2308Z 221DEG 11KT 2970 10392
Local storm report, May 25, 5:15 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
615 PM CDT SAT MAY 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM TSTM WND GST 5 S CARLSBAD 32.33N 104.24W
05/25/2013 E60 MPH EDDY NM TRAINED SPOTTER
EDDY CO 1 MI S OF CHAVES/EDDY COUNTY LINE ON US HWY 285
&&
COLLEEN.RHEALocal storm report, May 25, 5:36 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
636 PM CDT SAT MAY 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HIGH SUST WINDS LAKEWOOD 32.62N 104.35W
05/25/2013 M47.00 MPH EDDY NM OTHER FEDERAL
WINDS REPORTED AS DIR 182 SPD 47 MPH FROM BRANTLEY LAKE
WEATHER RECORDING NEXT TO HWY 285 WEST OF LAKES
&&
COLLEEN.RHEALocal storm report, May 25, 5:54 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
654 PM CDT SAT MAY 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND GST 1 E CAPROCK 33.39N 103.69W
05/25/2013 E40 MPH LEA NM PUBLIC
&&
ALSO REPORTED PENNY SIZE HAIL
COLLEEN.RHEALocal storm report, May 25, 5:59 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
659 PM CDT SAT MAY 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND GST 1 E CAPROCK 33.39N 103.69W
05/25/2013 E40 MPH LEA NM PUBLIC
3/4 INCH PENNY SIZE HAIL
&&
COLLEEN.RHEAThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:27 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 63 min |
| May 26, 1:23 PM MDT | Fire Weather Watch | MAF | 38 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.